From Montgomery, Alabama, USA:
I am 46 years old and have been on an insulin pump for about 1.5 years. I have had Type 1 diabetes for 37 years. I exercise regularly by running, swimming, and weight lifting. I have found that heavy exercise causes blood to back up in my pump tube. Because of this, I quit reducing my basal rate, but the problem still occurs. I take about 30 units of lispro a day. This varies because of my carbohydrate intake. This blood backup worried me at first and now I'm just ignoring it. I find that I have less backup if I do not reduce the basal rate, but then I have to eat more. Anyway, I would like to know why I have this backup and is there anything I can do about it. I have talked to the people at Disetronic and they do not know why this happens.
Also, is there a chat line for people who use an insulin pump?
First of all, I think it is great that you partake in various types of physical activity. What bothers me, and it should you, is that blood is backing up into your pump tube. This is something that should not be ignored. You did not mention the site where you place the catheter in for your pump. Usually the first site of choice is the fatty layer of the stomach. The very first thing that comes to mind is the possibility that you taped into a small capillary. If so, you should change the site.
With regard to chat rooms for people who use insulin pumps, there are two features right here to investigate:
Original posting 25 Oct 97
Updated January 16, 2006
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.